Digestive Diseases and Sciences

, Volume 41, Issue 1, pp 180–184 | Cite as

Nafcillin-associated hepatotoxicity

Report of a case and review of the literature
  • Michael E. Presti
  • Christine G. Janney
  • Brent A. Neuschwander-Tetri
Liver: Infectious, Inflammatory, and Metabolic Disorders Case Report

Summary

Nafcillin is a semisynthetic penicillin that is generally well tolerated with few side effects. Hepatic complications are rare but have a potential for serious liver dysfunction. This unusual complication causes a predominantly cholestatic injury, which can persist for prolonged periods even after discontinuing the medication. The pathophysiology may include direct cytotoxicity or an immune-mediate hypersensitivity. Treatment is generally supportive, except for severely symptomatic patients who may require steroids. We report a case of nafcillin-associated hepatotoxicity and review the literature of this disorder.

Key Words

nafcillin cholestasis liver diseases hepatotoxicity 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bruckstein AH, Attia AA: Oxacillin Hepatitis. Am J Med 64:519–522, 1978Google Scholar
  2. 2.
    Dismukes WE: Oxacillin-induced hepatic dysfunction. JAMA 266:861–863, 1973Google Scholar
  3. 3.
    Klein I, Lillel T: Oxacillin-associated hepatitis. Am J Gastroenterol 65:546–547, 1976Google Scholar
  4. 4.
    Olans RN, Weiner LB: Reversible oxacillin hepatotoxicity. J Pediatr 89:835–838, 1976Google Scholar
  5. 5.
    Onorato IM, Axelrod JL: Hepatitis from intravenous high-dose oxacillin therapy. Ann Intern Med 89:497–500, 1978Google Scholar
  6. 6.
    Pollock AA, Berger SA, Simberkoff MS, Rahal JJ: Hepatitis associated with high-dose oxacillin therapy. Arch Intern Med 138:915–917, 1978Google Scholar
  7. 7.
    Taylor C, Corrigan K, Steen S, Craig C: Oxacillin and hepatitis. Ann Intern Med 90:857–858, 1979Google Scholar
  8. 8.
    Ten Pas A, Quinn EI: Cholestatic hepatitis following the administration of sodium oxacillin. JAMA 191:138–139, 1965Google Scholar
  9. 9.
    Bass NM, Ockner RK: Drug-induced liver disease.In Hepatology, D Zakim TD Boyer (eds). Philadelphia, WB Saunders, 1990, pp 754–791Google Scholar
  10. 10.
    Miller WI, Souney PF, Chang JT: Hepatic dysfunction following nafeillin and cephalothin therapy in a patient with a history of oxacillin hepatitis. Clin Pharmacol 2:465–468, 1983Google Scholar
  11. 11.
    Bengtsson F, Floren CH, Hagerstrand I, Soderstrom C, Aberg T: Flucloxacillin-induced cholestatic liver damage. Scand J Infect Dis 17:125–128, 1985Google Scholar
  12. 12.
    Enat R, Pollack S, Ben-Arich Y, Livini E, Barzilai D: Cholestatic jaundice caused by cloxacillin: macrophage inhibitor factor test in preventing rechallenge with hepatotoxic drugs. BMJ 260:982–983, 1980Google Scholar
  13. 13.
    Goldstein LI, Ishak KG: Hepatic injury associated with penicillin therapy. Arch Pathol 98:114–117, 1974Google Scholar
  14. 14.
    Kleinman MS, Presberg JE: Cholestatic hepatitis after dicloxacillin-sodium therapy. J Clin Gastroenterol 8:77–78, 1986Google Scholar
  15. 15.
    Konikoff F, Alcalay J, Halevy J: Cloxacillin-induced cholestatic jaundice. Am J Gastroenterol 81:1082–1083, 1986Google Scholar
  16. 16.
    Lobatto S, Dijkmans B, Mattie H, Van Hooff JP: Flucloxacillin-associated liver damage. Neth J Med 24:47–48, 1982Google Scholar
  17. 17.
    Tauris P, Jorgensen JF, Petersen CM, Albertsen K: Prolonged severe cholestasis induced by oxacillin derivatives. Acta Med Scand 217:567–569, 1985Google Scholar
  18. 18.
    Lestico MR, Vick KE, Hetsko CM: Hepatic and renal dysfunction following nafcillin administration. Ann Pharmacother 26:985–990, 1992Google Scholar
  19. 19.
    Mazuryk H, Kastenberg D, Rubin R, Munoz S: Cholestatic hepatitis associated with the use of nafcillin. Am J Gastroenterol 88:1960–1962, 1993Google Scholar
  20. 20.
    Ryan J, Dudley FJ: Cholestasis with ticarcillin-potassium clavulanate (Timentin). Med J Aust 156:291, 1992Google Scholar
  21. 21.
    Schwartz MS, Frank MS, Yanoff A, Morecki R: Atenololassociated cholestasis. Am J Gastroenterol 84:1084–1086, 1989Google Scholar
  22. 22.
    Wong FS, Ryan J, Dabkowski P, Dudley FJ, Sewell RB, Smallwood RA: Augmentin-induced jaundice. Med J Aust 154:698–701, 1991Google Scholar
  23. 23.
    Eng C, Javitt NB: Effect of nafcillin on hepatic excretory function. Biochem Pharmacol 32:3649–3651, 1983Google Scholar
  24. 24.
    Aderka D, Livini E, Salamon F, Weinberger A, Pinkhas J: Use of macrophage inhibition factor and mast-cell degranulation tests for diagnosis of cloxacillin induced cholestasis. Am J Gastroenterol 81:1084–1086, 1986Google Scholar

Copyright information

© Plenum Publishing Corporation 1996

Authors and Affiliations

  • Michael E. Presti
    • 1
    • 2
  • Christine G. Janney
    • 1
    • 2
  • Brent A. Neuschwander-Tetri
    • 1
    • 2
  1. 1.Division of Gastroenterology and HepatologySaint Louis University Health Sciences Centersaint Louis
  2. 2.Department of PathologySaint Louis University Health Sciences Centersaint Louis

Personalised recommendations